Hi, I’m a 67-year-old scholar. I found out I was apoe 4/4 in January. Newbie as of January and lurker since then. I located the Bredesen protocol before finding this board and it turns out I’m already doing more than half of the recommendations.
I’ve been taking the ACE inhibitor benazepril 10 mg/day for about 10 years. With that dose I have good 120/80 blood pressure. In the past few months I’ve been experiencing sporadic minor edemas – slight swelling of upper left lip. I’ve been varying medications and supplements seeking to identify a cause. Last week on different days I’ve had edema on the heel of one hand, the swelling of the right half of my tongue, and on the heel of the other hand, on awakening.
I had fat lip and eyebrow angioedema 45 years ago from ragweed exposure and huge cold urticaria 25 years ago, and I know how sudden and frightening these events can be. And potentially dangerous.
The only suspect substance I haven't varied is the benazapril. I went to the MD on Friday and obtained a Losartan Rx. However, according to notes at rxlist.com notes those who get angioedema from Losartan tend to be those who have had it with ACE inhibitors. Although fewer experience angioedema with the ARB than with the ACE-I. I’m going for a few days without the benazepril to see if the edema events recede, then will slowly ease into losartan.
In researching alternatives I found that the calcium channel blocker Nilvadipine is undergoing stage 3 trials in Europe for Alzheimer’s prevention. A search for Nilvadipine on apoe4 returned no results. I skimmed all apoe4 entries that include the word “hypertension” and found no mention of it (and a favorable mention of losartan). Seems like something people here would be interested in:http://www.longecity.org/forum/topic/79308-nilvadipine-for-alzheimers-prevention-and-treatment/http://www.alzforum.org/therapeutics/nilvadipine
google this - site:ncbi.nlm.nih.gov/pubmed nilvadipine Alzheimer's
Nivaldipine is not available in the U.S. And it looks like a similar U.S. drug nicardipine may have no protective effect: http://journals.plos.org/plosone/article?id=10.1371/journal.pone.0065232http://www.ncbi.nlm.nih.gov/pubmed/25038562
I have a social science Ph.D. but do not know biochemistry and thus interpretations offered on this board are of much use to me. Thanks for any observations!